Thunderstorm Wind, Jackson
- When
- August 18, 1:05 PM CST
- Where
- Jackson County, Campbell Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.920, -89.550
Several large tree limbs were blown down.
Thunderstorms increased in coverage and intensity through the afternoon along and ahead of a cold front extending from southern Missouri to central Indiana. The storms organized into multi-cellular clusters, some of which produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms increased in coverage and intensity through the afternoon along and ahead of a cold front extending from southern Missouri to central Indiana. The storms organized into multi-cellular clusters, some of which produced damaging wind gusts. Strong solar heating and surface dew points in the low to mid 70's resulted in moderately strong instability. The storms were located on the fringes of stronger winds aloft, with around 25 to 30 knots of effective wind shear. However, the presence of moderately strong instability and copious moisture supported locally strong downburst winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 1:00 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 200 PM CDT Sun Aug 18 2019 .SHORT TERM...(Tonight through Tuesday night) Issued at 200 PM CDT Sun Aug 18 2019 Several outflow boundaries seen on satellite today, along with a weak front that was poised to our northwest. A weak upper level disturbance will continue to move east into the area this afternoon and allow for continued scattered convection. Exactly how widespread and how far east to take PoPs is the main question right now. Looking at the latest data, it appears the northern half of the area has the best chances to see more widespread coverage the rest of this afternoon through about mid evening. Deep moisture is definitely lacking over western KY and this is evident in the upper 60s dewpoints, so chances there appear low at this time. SPC's day one outlook confirms this. However, depending on how organized the storms become, we could see activity cross over into west KY if the thunderstorm outflows become strong enough. There is slight better shear parameters up in the northern sections of the area, therefore storm organization will be increased in S. IL/SW IN and parts of SEMO, which is likely why the upgrade to slight risk was made to a small part of the area and an expansion of the marginal risk, with the late morning SPC day 1 update. In fact, a severe thunderstorm watch for parts of SEMO/S. IL goes until 700pm, so a few strong to possibly severe storms are likely. Will analyze latest satellite/radar trends and make last minute decisions on how to handle PoPs for the rest of this afternoon. How much and exactly where convection will linger into this evening will be most likely driven by outflow boundaries from this afternoon's storms, as the upper level disturbance will be moving off to the east by late evening. Will linger chances until about 03Z and then taper off PoPs for the rest of the night. The fly in the ointment will be the fact that various guidance is indicating the possibility of additional activity in the unsettled northwest flow aloft later tonight into Monday morning. This isolated to scattered activity will be with us throughout the day on Monday as we continue to deal with minor perturbations in the northwest flow aloft. Meanwhile, the front that was mentioned earlier, will continue to slowly sink southward and by Monday night, could be laying across our northern counties. Coverage of any shower or thunderstorm activity on Tuesday appears to be rather low, but chances will be increasing late Tuesday night and especially as we head into midweek, as another front sags south toward the area. The heat will continue on Monday as a strong ridge of high pressure develops in the south central Plains and noses into our area. Expecting lower 90s for highs on Monday and Tuesday, with some mid 90s possible especially out west on Tuesday. These types of temperatures combined with 70 to 75 degree dew points will likely lead to 100 to 105 degree heat indices which for most us has been the status quo lately. If we see indications that we will reach much higher than that, an advisory will be needed. .LONG TERM...(Wednesday through Sunday) Issued at 200 PM CDT Sun Aug 18 2019 The models are really changing alot with how they handle the mid week front and its entrance/passage. The ensemble/blend is now hanging it up over the area, offering pretty good chances thru Thursday, and then washing it out and while it does cool and dry a little off the peaks, it is not really offering the plunge of drier/cooler air to the degree that just one day ago, it was suggesting. As a result, have some skepticism with the blend, esp considering the 12Z GFS now oscillates back a little more toward yesterday's output. Nevertheless, am not comfortable with the outlier changes, so will stick with the middle ground active/pops scenario thru Wed/Thu., then hope to fine tune it over the next 24-48 hours. That means triple digit heat indices are possible Wed., with peak pops Wed- Thu., waning to smaller mainly diurnal chance mentionable pops finishing out the forecast. Highs in the 90s Wed will curb back to the 80s thereafter, but dew points will remain in the upper 60s to lower 70s as their fall off, with Lows mirroring that, except in the north, where the drier/cooler air has a little better chance of reaching down. && .AVIATION... Issued at 200 PM CDT Sun Aug 18 2019 Shower and thunderstorms will continue to develop to the northwest of the terminals and move southeast this afternoon. KMVN has the best chances of seeing more widespread convection so added a tempo. Otherwise, KCGI/KEVV will have the next best chance, so opted for a VCTS there, but will be watching closely how the storms evolve, in case amendments are needed. Lesser chances of activity farther east at KPAH and KOWB, but it will depend on how much activity does develop and how strong the outflow boundaries become. South to southwest winds have picked up already and will be gusty from time to time. Expect any convection to be waning by around 02Z, with only isolated chances through the rest of the 24 hr period along with light winds. Fog later tonight/Monday morning may be a concern in areas that do receive rain later on today. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...CW LONG TERM...DH AVIATION...CW
Hazardous Weather Outlook National Weather Service Paducah KY 115 PM CDT Sun Aug 18 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 115 PM CDT Sun Aug 18 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Thunderstorms will be likely this afternoon, mainly in portions of southeast Missouri, southern Illinois and possibly southwest IN. A severe thunderstorm watch has been issued for parts of southeast MO and southern IL until 700pm. Strong to severe storm are possible, with damaging winds and hail the main concerns. Other storm related hazards include frequent lightning and locally heavy downpours. Highest heat index readings of 100 to 105 are also forecast this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday Storm chances will occur almost daily, especially during the heat of the day. The best chance for storms, including stronger storms, will be Wednesday through Thursday, as a cold front makes its way across the region. Primary storm hazards will be lightning, heavy rain, and gusty winds. Peak heat index readings of 100 to around 105 are forecast both Monday and Tuesday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed in parts of southeast MO and southern IL this afternoon.
Special Weather Statement
National Weather Service Paducah KY
139 PM CDT Sun Aug 18 2019
ILZ075-076-181930-
Jefferson IL-Wayne IL-
139 PM CDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND JEFFERSON
COUNTIES UNTIL 230 PM CDT...
At 139 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Mount Vernon, moving northeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mount Vernon, Wayne City, Woodlawn, Bluford, Cisne, Dix, Waltonville,
Jeffersonville, Sims, Keenes and Johnsonville.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Illinois.
LAT...LON 3860 8834 3842 8833 3814 8915 3847 8914
3847 8870 3861 8869
TIME...MOT...LOC 1839Z 241DEG 22KT 3842 8884
07The Paducah radar (KPAH), 117 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
4 thunderstorm wind. Local standard time, as filed.
Several large tree limbs were blown down.
Several miles south-southwest of Albion, multiple small trees were down a half mile south of County Roads 400E and 400N. Just southwest of Albion, a two to three foot diameter tree was down at the corner of County Roads 400E and 725N. Lots of smaller tree limbs were down in the area.
Trees were down in town.
Large trees fell on two different mobile homes in the town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840981, 840982, 840983, 840984.